MAUDE Adverse Event Report: ADVANCED SURGICAL CONCEPTS LTD PNEUMOLINER; LAPAROSCOPIC POWER MORCELLATION CONTAINMENT SYSTEM

ADVANCED SURGICAL CONCEPTS LTD PNEUMOLINER; LAPAROSCOPIC POWER MORCELLATION CONTAINMENT SYSTEM
Model Number WA90500US
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on discussion with the clinical specialist (cs) as part of asc's investigation into this event, the company understands that the trocars were not removed and the surgeon used a zero degree endoscope.Trocar removal and endoscope requirement is covered in physician training and is addressed in the ifu.Based on the company's investigation, this event appears to be due to user error.Although it is unclear whether such a malfunction would be likely to cause or contribute to a death or serious injury if it were to recur, asc is filing this mdr out of an abundance of caution to ensure full compliance with 21 cfr part 803.
 
Event or Problem Description
On (b)(6) 2017, asc received a complaint that the pneumoliner (pl) containment device ripped or came apart during a laparoscopic supracervical hysterectomy.The physician continued the power morcellation with the ripped pl in use.The cs informed asc that the surgeon did not remove the trocars as per the training prior to deflation of the abdomen.Therefore, the pl did not inflate fully.Warning number 6 in the ifu states: "the pneumoliner must be fully inflated (12 - 15mmhg) to minimize the risk of damage to the bag and adjacent organs during morcellation." the cs noted a hole in the pl during the case.The surgeon attempted to remove the pl by pulling on the pl with a large amount of force.As there was still too much tissue remaining in the pl to exit the incision, the tear/hole in the pl was propagated due to the large force exerted by the surgeon.This resulted in the remaining contents of the pl spilling into the patient's abdomen and the pl exiting the incision.Asc spoke with surgeon on (b)(6) 2017.The surgeon informed asc he had some difficulty getting the pl to unroll.He stated there was plenty of space to morcellate but he was uncertain if it was fully deployed.He was using a zero degree endoscope.The pl ifu and training clearly state a minimum of a 30-degree scope is required to perform a contained morcellation.The surgeon said he was well into the morcellation when there was a failure.It is unclear what caused the tear in the pl.The tear in the pl was propagated when the surgeon attempted to remove it with excess tissue still remaining to be morcellated.The device was returned to the distributor for evaluation.The inspection clearly identified the hole that was made by the surgeon.The company believes the information provided by the cs and the inspection of the returned device is sufficient to evaluate the complaint.

Brand Name
PNEUMOLINER
Common Device Name
LAPAROSCOPIC POWER MORCELLATION CONTAINMENT SYSTEM
Manufacturer (Section D)
ADVANCED SURGICAL CONCEPTS LTD
unit 4, sunnybank center
upper dargle road
bray, county wicklow A98 E 339
EI  A98 E339
MDR Report Key7497699
Report Number9616720-2017-00001
Device Sequence Number18903154
Product Code PMU
UDI-Device Identifier05391530440004
UDI-Public010539153044000417190719999102
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
DEN150028
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/19/2019
Device Model NumberWA90500US
Device Catalogue NumberWA90500US
Device Lot Number999102
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2017
Initial Report FDA Received Date05/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Patient Weight88